Flood, Montour
- When
- June 28, 2:30 AM EST to 2:15 PM EST
- Where
- Montour County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st. In all, the governor signed a Declaration of Disaster Emergency for 46 Pennsylvania counties. 21 Counties were given federal disaster designation status, making them eligible for federal aid. Over 1200 water rescues were performed statewide. Hundreds of roads and bridges were closed during the event. At least 65 bridges were damaged, with an estimated 23 requiring total replacement. The American Red Cross opened 48 shelters statewide which housed more than 2500 people. More than 77,000 meals and snacks through 60 mobile feeding sites were also distributed by the American Red Cross. About 7800 residences were damaged, with between 275,000 and 300,000 voluntary evacuations orders being given.In Montour County, numerous roads and bridges were closed due to flood waters. Between 10 and 15 roads in the county sustained moderate damage, and 1 road was completely washed out. Water damage occurred in the sewage treatment plant and the school basement in Danville. 63 flooded basement were reported.Although the flash flooding ended early on the 28th in Montour County, flooding continued into the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 2:30 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 AM EDT WED JUN 28 2006 .SHORT TERM /TODAY/... ALL EFFORTS CONCENTRATED ON CURRENT FORECAST EARLY THIS MORNING. MAIN AREA OF PRECIP SHIELD MOVING THROUGH EASTERN CWA AS WHOLE SYSTEM MOVES SLIGHTLY EASTWARD. EXPECT RAIN TO CONTINUE IN EASTERN CWA INTO DAYLIGHT HOURS AND AMOUNTS COULD ADD UP TO ANOTHER HALF TO ONE INCH. FLOODING CONTINUES IN MULTIPLE COUNTIES...MAINLY EASTERN CWA WITH MAIN RIVERS CONTINUING TO RISE. WILL BE CONVERTING SOME OF THE FLASH FLOOD WARNINGS TO COUNTY WIDE FLOOD WARNING AND WILL BE DROPPING SOME COUNTIES OUT OF WARNING STATUS. REFERENCE HYDROLOGY PRODUCTS AND HYDRO DISCUSSION BELOW FOR EXACT DETAILS. UPDATED RIVER FORECAST WILL BE ISSUED BEFORE DAYBREAK AND EXPECT TO SEE SLIGHT CHANGES AT MOST FORECAST POINTS. && .LONG TERM /TONIGHT THROUGH TUESDAY/... NO CHANGES TO EXTENDED FORECAST AND POSSIBILITY EXISTS FOR ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. THIS WILL BE IN THE FORM OF MORE SCATTERED SHOWERS AND THUNDERSTORMS COMPARED TO CURRENT SOLID PRECIP SHIELD. && .AVIATION... WIDESPREAD IFR/LIFR CIGS AND VSBYS ACROSS WESTERN TERMINALS...AS MID AND UPPER LEVELS HAVE CLEARED OUT...ALLOWING LOW LEVELS TO COOL TO DEWPOINTS AND SATURATE. ACROSS S/E TERMINALS...EXPECT MAINLY MVFR CONDITIONS TO PREVAIL THROUGH DAYBREAK...ALTHOUGH A BRIEF PERIOD OF IFR IS POSSIBLE WITHIN ANY LINGERING SHOWERS. CONDITIONS WILL GRADUALLY IMPROVE TO MVFR BETWEEN 12Z-15Z...THEN FINALLY TO VFR SHORTLY THEREAFTER AS ENOUGH MIXING DEVELOPS...AND DRIES LOW LEVELS SUFFICIENTLY. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL INTO THE AFTERNOON/EVENING...ALTHOUGH SCATTERED TSTMS WILL THEN DEVELOP ACROSS FAR WESTERN TERMINALS AFTER 19Z. AT THIS TIME...DUE TO EXPECTED LIMITED COVERAGE...KEPT MENTION OUT OF 06Z TAFS...BUT MAY NEED TO ADD WITH 12Z ISSUANCE. FOR TONIGHT...EXPECT PATCHY MVFR CONDITIONS TO RETURN...ESP ACROSS CENTRAL AND E AREAS AFTER 08Z. && .HYDROLOGY... WIDESPREAD RAINFALL OF 4-12 INCHES ACROSS EASTERN PA AND SOUTHERN TIER OF NY THE LAST FEW DAYS WILL RESULT IN MAJOR FLOODING ALONG THE MAIN STEM SUSQUEHANNA WITH CRESTS OCCURRING LATE THURS AND EARLY FRIDAY. TRIBUTARIES TO MAIN STEM ACROSS THE LOWER SUSQ VALLEY WILL ALSO EXPERIENCE MOD TO MAJOR FLOODING WITH CRESTS OCCURRING LATE WED AND EARLY THURS. ONLY MINOR FLOODING IS EXPECTED ALONG THE WEST BRANCH DOWNSTREAM OF WILLIAMSPORT WITH CRESTS GENERALLY OCCURRING LATE WED AND EARLY THURSDAY. WILL EXTEND AREAL...COUNTYWIDE FLOOD WARNINGS THRU MID MORNING ROUGHLY FROM THE SUSQUEHANNA EASTWRD...WHERE ADDITIONAL RAINFALL OF 1-3 INCHES HAS ACCUMULATED OVR THE LAST 6 HRS. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ012-018-019-026>028-035>037-041-042- 045-046-049>053-056>059-063>066 UNTIL 8 AM WEDNESDAY. && SHORT TERM...ONDREJIK LONG TERM...ONDREJIK AVIATION...KL HYDROLOGY...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT TUE JUN 27 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-280845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 444 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3 INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD LAPORTE 41.42N 76.49W
06/27/2006 SULLIVAN PA EMERGENCY MNGR
EMA REPORTED 10 ROADS IN COUNTY CLOSED BECAUSE OF
FLOODING.
0515 PM FLASH FLOOD HUNTINGDON 40.50N 78.01W
06/27/2006 HUNTINGDON PA EMERGENCY MNGR
EMA REPORTED MULTIPLE MUDSLIDES AND ROAD CLOSURES ACROSS
COUNTY.
0515 PM FLASH FLOOD POTTSVILLE 40.68N 76.21W
06/27/2006 SCHUYLKILL PA EMERGENCY MNGR
EMA REPORTED NUMEROUS ROAD CLOSURES ACROSS COUNTY.
0525 PM FLASH FLOOD N BLOOMSBURG 41.00N 76.46W
06/27/2006 COLUMBIA PA TRAINED SPOTTER
NUMEROUS FLOODED ROADWAYS.
0540 PM FLASH FLOOD BLOOMSBURG 41.00N 76.46W
06/27/2006 COLUMBIA PA EMERGENCY MNGR
TOUTES 42/44 CLOSED DUE TO FLOODING.
0540 PM FLASH FLOOD BLOOMSBURG 41.00N 76.46W
06/27/2006 COLUMBIA PA EMERGENCY MNGR
WATER RESCUE IN HEMLOCK TOWNSHIP.
0555 PM FLASH FLOOD N CHAMBERSBURG 39.93N 77.66W
06/27/2006 FRANKLIN PA TRAINED SPOTTER
FALLING SPRINGS CREEK OVERFLOWED AND COVERED INTERSECTION
OF LIGHT AVE. AND 2ND ST.
0600 PM FLASH FLOOD N CHAMBERSBURG 39.93N 77.66W
06/27/2006 FRANKLIN PA TRAINED SPOTTER
ONE FOOT OF WATER COVERS RTE 30 IN CHAMBERSBURG.
0630 PM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/27/2006 LANCASTER PA TRAINED SPOTTER
CONESTOGA RIVER WAS NEAR BANKFULL. FLOODING REPORTED ON
UNIVERSITY CAMPUS.
0730 PM FLASH FLOOD SUNBURY 40.86N 76.79W
06/27/2006 NORTHUMBERLAND PA TRAINED SPOTTER
1.88 INCHES OF RAIN IN PAST 2.5 HOURS. NUMEROUS SECONDARY
ROADS WERE COVERED.
0800 PM HEAVY RAIN LECONTES MILLS 41.07N 78.26W
06/27/2006 E0.00 INCH CLEARFIELD PA NWS EMPLOYEE
PRECIPITATION GAUGE REPORTED 5 INCHES OF RAIN TODAY.
0800 PM FLASH FLOOD WAYNESBORO 39.75N 77.58W
06/27/2006 FRANKLIN PA TRAINED SPOTTER
ANTITAM CREEK HAS MONOR FLOODING. ONE ROAD CLOSED.
BACKYARDS ALONG CREEK ARE UNDER WATER.
0810 PM HEAVY RAIN EXCHANGE 41.11N 76.69W
06/27/2006 E0.00 INCH MONTOUR PA TRAINED SPOTTER
1.30 INCHES OF RAIN SINCE NOON AT ANTHONY TOWNSHIP
0825 PM FLASH FLOOD N GETTYSBURG 39.83N 77.23W
06/27/2006 ADAMS PA TRAINED SPOTTER
PERSON TRAPPED IN CAR WITH WATER UP TO WINDOWS. ROAD
CLOSURES AND WATER RESCUES.
0830 PM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/27/2006 LANCASTER PA TRAINED SPOTTER
RTES 741 AND 999 ARE FLOODED.
0845 PM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/27/2006 LANCASTER PA TRAINED SPOTTER
SMALL STREAMS OUT OF BANKS. WATER ACROSS RTE 99IN
BOROUGH.6-8INCHES ON STREETS NEAR CAMPUS. LITTLE
CONESTOGA IS OUT OF BANKS AND UP TO BRIDGES.
0850 PM FLASH FLOOD 3 S BLOOMSBURG 40.95N 76.46W
06/27/2006 COLUMBIA PA TRAINED SPOTTER
I-80 CLOSED AT BUCKHORN. CATAWISA BRIDGE CLOSED. WATER
RESCUES AT KNOBELS PARK. ROCK AND MUDSLIDES REPORTED.
3.90 INCHES OF RAIN IN PAST 4 HOURS.
&&
MACHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518109.